MAUDE Adverse Event Report: SMITH & NEPHEW, INC. R3 CONST 58MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. R3 CONST 58MM; PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Model Number 71339158
Medical Device Problem Codes Device Dislodged or Dislocated (2923); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Failure of Implant (1924); Joint Dislocation (2374); Subluxation (4525); Joint Laxity (4526)
Date of Event 05/05/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that after a thr was performed (b)(6)2021, the locking system of the lr3 const 58mm device appears to have malfunctioned so the hip luxated.After two (2) times closed reduction it was decided that the event adverse will be resolved via revision surgery.A revision surgery was performed on (b)(6)2023.The current health status of the patient is okay.
 
Additional Manufacturer Narrative
H10: internal complaint reference: case(b)(4).
 
Additional Manufacturer Narrative
B5: describe event or problem d6: if implanted, give date.
 
Event or Problem Description
It was reported that after a revision thr had been performed on (b)(6) 2021, the hip started luxating spontaneously.The locking system of the r3 const 58mm device appears to have malfunctioned.After two (2) times very easy, fully-seated closed reductions, it was decided that the event adverse will be resolved via revision surgery.A revision surgery was performed on (b)(6) 2023.The current health status of the patient is okay.
 
Additional Manufacturer Narrative
Additional information: h6 (component code, type of investigation, investigation findings, investigation conclusions).Results of investigation: the associated devices were returned and evaluated.A visual inspection of the returned oxinium femoral head reveal multiple scratches and signs of wear.The visual of the constrained acetabular liner reveals deep gouges, scratches and discoloration on the device.Also the visual reveal the ring is broken.These devices show signs of wear.A dimensional evaluation reveals the surfaces of the implant are visually damaged due to the attempted implantation.Plastic is easily distorted during implantation activities.These surface finish defects (dings, scratches, scuffs, rubs) are enough to alter the measured reading during evaluation.For this reason, the cause of the complaint cannot be confirmed as the result of a non-conforming part.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.The clinical/medical evaluation concluded that the three provided x-ray photos were reviewed and support the reported dislocation but do not indicate a root cause, though the 25-feb-2023 x-ray shows the implant head appearing to be disassociated/dislodged from the acetabular cup.The returned explants reveal a broken ring, but this doesn¿t appear in the x-ray noting the dislocation.With the information provided, the clinical root cause of the reported dislocations and subsequent revision cannot be definitively concluded.However, the reported ¿malfunctioning locking system, the patients¿ history of multiple hip surgeries and/or history of complete absence of the greater trochanter with loss of abductors are all possible contributing factors to her clinical status.The patient impact beyond the revision cannot be determined.It has been communicated; the patient¿s current health status is ¿healthy patient.¿ no further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the instructions for use for knee systems revealed in possible adverse effects that dislocation can occur.Factors that could contribute to the reported event include traumatic injury, patient anatomy or abnormal loading of limb.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.Corrected data: d9, h3 (device returned to manufacturer), d10 (additional concomitant products added), h6 (health effect - clinical code, medical device problem code).
 
Additional Manufacturer Narrative
The associated device was returned and evaluated.A visual inspection of the returned oxinium femoral head reveal multiple scratches and signs of wear.The visual of the constrained acetabular liner reveals deep gouges, scratches and discoloration on the device.Also the visual reveal the ring is broken.This device show signs of wear.A dimensional evaluation reveals the surfaces of the implant are visually damaged due to the attempted implantation.Plastic is easily distorted during implantation activities.These surface finish defects (dings, scratches, scuffs, rubs) are enough to alter the measured reading during evaluation.For this reason, the cause of the complaint cannot be confirmed as the result of a non-conforming part.Based on the evidence provided, the unsatisfactory experience could be confirmed.A review of complaint history revealed similar events for the listed device over the previous 12 months, but no similar events for the batch based on the historical data, this failure mode will be monitored for future complaints for any necessary corrective actions.The clinical/medical evaluation concluded that the three provided x-ray photos were reviewed and support the reported dislocation but do not indicate a root cause, though the (b)(6) 2023 x-ray shows the implant head appearing to be disassociated/dislodged from the acetabular cup.The returned explants reveal a broken ring, but this doesn¿t appear in the x-ray noting the dislocation.With the information provided, the clinical root cause of the reported dislocations and subsequent revision cannot be definitively concluded.However, the reported ¿malfunctioning locking system, the patients¿ history of multiple hip surgeries and/or history of complete absence of the greater trochanter with loss of abductors are all possible contributing factors to her clinical status.The patient impact beyond the revision cannot be determined.It has been communicated; the patient¿s current health status is ¿healthy patient.¿ no further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we do not have reason to suspect that the product failed to meet any product specifications at the time of manufacture.A review of the risk management and information for use files revealed this failure mode was previously identified.The anticipated risk level is still adequate.Assessment of historical escalated cases concluded that there are no prior actions related to this device and failure mode.A review of the instructions for use for knee systems revealed in possible adverse effects that dislocation can occur.Factors that could contribute to the reported event include size selected or insertion technique.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
R3 CONST 58MM
Common Device Name
PROSTHESIS, HIP, CONSTRAINED, CEMENTED OR UNCEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key17008433
Report Number1020279-2023-01137
Device Sequence Number12494813
Product Code KWZ
UDI-Device Identifier00885556020876
UDI-Public00885556020876
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
K211176
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2023
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 07/17/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date05/09/2023
Device Model Number71339158
Device Catalogue Number71339158
Device Lot Number13EM06583
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/05/2023
Supplement Date Received by Manufacturer06/15/2023
07/07/2023
07/14/2023
Initial Report FDA Received Date05/26/2023
Supplement Report FDA Received Date06/15/2023
07/10/2023
07/17/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured05/09/2013
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
OXINIUM FEM HD 12/14 22 MM +0, LOT#:13JM01318; PN: 71332525 / LOT: 19FM08221; PN: 71342200 / LOT: 13JM01318; PN: 71352358 / LOT: 20GM00608A; PN: 71354504 / LOT: 19AM08616; PN: 71354504 / LOT: 19AM08618; PN: 71354504 / LOT: 19GM19874; PN: 71354505 / LOT: 19HM03807
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age71 YR
Patient SexFemale
Patient Weight55 KG